Indiana, 2025

Hail and Damaging Wind in Indiana, May 20, 2025

May 20, 2025 · NWS IND · 6 events in 4 counties and zones

A slowly-advancing warm front brought mid to upper 60s dewpoints northward through central Indiana during the afternoon. Despite relatively cool temperatures, resultant instability and wind shear were adequate in the early evening to produce widely scattered strong to marginally-severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A slowly-advancing warm front brought mid to upper 60s dewpoints northward through central Indiana during the afternoon. Despite relatively cool temperatures, resultant instability and wind shear were adequate in the early evening to produce widely scattered strong to marginally-severe thunderstorms. Winds downed trees in Crawfordsville before one-inch hail was reported on the south side of the Indianapolis Metro.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 20, 4:36 PM EST, 1 hour 43 minutes earlier. Its key messages:

  • Widespread showers and storms expected through this evening with convection diminishing overnight.
  • A few severe storms are possible this afternoon and evening
  • Damaging wind gusts, severe hail, isolated tornadoes, and localized flooding are possible
  • Below normal temperatures through the week with light rain chances continuing tomorrow and Thursday
  • Increasing chances for precipitation Sunday into early next week
Area forecast discussion, May 20, 4:36 PM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
536 PM EDT Tue May 20 2025

.KEY MESSAGES...

- Widespread showers and storms expected through this evening
  with convection diminishing overnight.

- A few severe storms are possible this afternoon and evening

- Damaging wind gusts, severe hail, isolated tornadoes, and
  localized flooding are possible

- Below normal temperatures through the week with light rain chances
  continuing tomorrow and Thursday

- Increasing chances for precipitation Sunday into early next week

&&

.MESOSCALE UPDATE...
Issued at 536 PM EDT Tue May 20 2025

SURFACE ANALYSIS SHOWS A SLOWLY NORTHWARD MOVING WARM FRONT
EXTENDING FROM W-CENTRAL INDIANA /NEAR TERRE HAUTE/ SE INTO
SOUTHEAST INDIANA /WEST OF CINCINNATI/. SOUTH OF THE FRONT THE
AIRMASS REMAINS MODERATELY UNSTABLE WITH MLCAPE VALUES FROM 1500-
2000 J/KG AIDED BY SFC DEWPTS IN THE UPPER 60S/NEAR 70F AND
TEMPERATURES FROM 78-82F.

WATER VAPOR/VISIBLE SAT IMAGERY SHOWS A SHORTWAVE TROUGH AXIS
EXTENDS FROM A MID LEVEL LOW OVER NORTHERN IL SOUTHWARD ALONG THE
MS RIVER VALLEY. WELL AHEAD OF THIS TROUGH, THERE IS A MODERATE
AMOUNT OF MID LEVEL SUBSIDENCE AS NOTED ON ACARS SOUNDINGS FROM
INDIANAPOLIS. HOWEVER, SUBSTANTIAL COOLING AND Diminishment OF THE
MID LEVEL SUBSIDENCE IS NOTED IN PROXIMITY TO THIS MID LEVEL
TROUGH ON RECENT ACARS SOUNDINGS FROM THE ST. LOUIS AREA. AS A
RESULT...ADDITIONAL TS ARE EXPECTED TO DEVELOP ALONG A ZONE OF
INCREASING SURFACE PREFRONTAL CONVERGENCE ACROSS ECENTRL IL /NEAR
I-70/ OVER THE NEXT FEW HOURS. THIS ACTIVITY IS THEN EXPECTED TO
MOVE INTO WESTERN INDIANA AFT 23Z.

FURTHER EAST...ALTHOUGH LOW LEVEL CONVERGENCE IS FAIRLY WEAK ALONG
THE WARM FRONT, SATELLITE/RADAR IMAGERY HAVE SHOWN INCIPIENT
TOWERING CU ATTEMPTS/SHOWERS OVER THE LAST COUPLE OF HOURS.
HOWEVER THE INCREASING MID LEVEL FORCING/COOLING SHOULD SUPPORT
ISOLATED-WIDELY SCATTERED TS DEVELOPMENT ALONG THE WARM FRONT IN
THE NEXT 1-3 HRS. SOME OF THIS ACTIVITY MAY AFFECT THE INDY METRO
AREA IN THE 7-9 PM TIMEFRAME.

ADEQUATE DEEP LAYER SHEAR /0-6 KM 35-40 KTS/ AND MODESTLY STEEP MID
LEVEL LAPSER RATES WILL SUPPORT MID LEVEL STORM ROTATION AND THREAT
FOR LARGE HAIL/DAMAGING WINDS. LOW LEVEL SHEAR AWAY FROM THE WARM
FRONT AND AHEAD OF THE PRE-FRONTAL CONVERGENCE AXIS OVER IL IS
ADEQUATE BUT MARGINAL FOR TORNADOES WITH 100-150 M2/S2 0-1 KM SRH.
STRONGER LOW LEVEL SHEAR /200-300 M2/S2/ EXISTS JUST NORTH OF THE
WARM FRONT...BUT DRAMATICALLY LOWER TO NO SURFACE BASED INSTABILITY
SHOULD Preclude ANYTHING OTHER THAN A BRIEF/WEAK TORNADO THREAT JUST
IMMEDIATELY NORTH OF THE WARM FRONT.

&&

.SHORT TERM (This evening through Wednesday)...
Issued at 258 PM EDT Tue May 20 2025

Current Satellite and radar observations depicts clouds have cleared
considerably across IL and western portions of IN as a warm front
associated with a low pressure system lifts northward. Despite
scattered showers ongoing across northeastern counties, there is a
lack of convective coverage. Satellite imagery does already show
agitated cu with convection initiating over portions of IL. Look for
the convection to become more widespread further east into Indiana
as daytime heating and deeper moisture surging north promotes
greater destabilization. Stronger diffluence aloft should also
provide greater forcing for ascent.

Strengthening mid-level flow supporting stronger deep-layer shear
and moderate instability supports the potential for severe
thunderstorms later this afternoon into the evening. Damaging wind
gusts, severe hail, isolated tornadoes, and localized flooding are
all possible. The isolated tornado threat may be more localized to
areas near the warm front boundary where surface winds become
backed. This looks most likely across the southern half of central
Indiana. Shear vector orientations generally favor a more linear
storm mode or storm clusters, but there is some potential for
discrete or semi-discrete supercells.

Stronger forcing shifting eastward overnight will lead to decreasing
coverage of convection. Overall weak forcing should lead to mostly
dry conditions overnight though broad cyclonic flow may keep a few
light showers around at times. The aforementioned low pressure
system and parent trough will likely linger over the region through
the period resulting in dreary conditions for most.

Expect extensive clouds and scattered showers around during the day
Wednesday due to broad cyclonic flow in place. This will greatly
limit daytime heating with highs remaining in the low-mid 60s. A
tight pressure gradient will also result in breezy conditions making
it feel colder. Expect gusts around 25-35 mph through the day.

&&

.LONG TERM (Wednesday night through Tuesday)...
Issued at 258 PM EDT Tue May 20 2025

Wednesday night through Saturday...

Clouds and scattered light showers at times will likely linger
through Thursday as a surface low slowly moves out of the region.
The best chance for precipitation is across east or northeastern
counties where deeper moisture and stronger forcing align. Upper
troughing and northwesterly flow should also remain over the region
through the end of the week providing seasonably cool weather. Highs
are expected to remain mostly in the 60s with lows in the 40s or low
50s. Northern portions of central Indiana may even stay in the 50s
during the day Thursday due to extensive clouds.

Drier air and greater subsidence from high pressure building in
towards late week should allow clouds to finally decrease in
coverage. Increasing subsidence will also likely provide quiet
weather conditions Thursday night Saturday. While cloudy conditions
are expected across much of central Indiana, latest guidance does
suggest drier air filtering in across the south which would lead to
more sunshine.

Saturday night through early next week...

There are low chances for precipitation (30% or less) towards the
latter half of the weekend, but there is still uncertainty due to
diverging model solutions. Most guidance shows a few complexes of
storms developing over The Plains and weakening as they propagate
ESE. While there are discrepancies between models, the general
agreement is for the storm track to favor the southwest half of
central IN or locations further south around Sunday morning. Will
continue to watch for trends as this track is slightly further
northeast compared to yesterday. It is also worth noting a sharp
gradient in precipitation chances or amounts are likely from SW-NE
due to lingering subsidence induced dry air.

By race day, temperatures should rebound slightly into the upper 60s
to low 70s thanks to increasing heights aloft. Rain chances increase
further early next week with another system expected to move in, but
exact details remain uncertain due to even larger model differences.

&&

.AVIATION (18Z TAF Issuance)...
Issued at 155 PM EDT Tue May 20 2025

Impacts:

- IFR ceilings becoming MVFR through the afternoon.

- Gusty E-SE winds becoming S-SE later this afternoon shifting to W-
SW tonight.

- Showers becoming TS after 2200Z. Evening TS could be severe
with storms ending from the west 02-03Z.

Discussion:

Widespread IFR ceilings are gradually improving with conditions
expected to be done at the TAF sites by 22Z as surface warm front
continues to lift north across southern into central IN and daytime
heating supports lowering RH readings. Convective showers will
continue to form along and north of the warm front over the area the
next few hours.

Thunderstorms have begun to form over the MS valley and these will
track east towards the TAF sites by this evening. Carrying 3-4 hrs
of tempo TSRA to account for this activity in addition to TS activity
that is expected to start forming along the warm front after 2200Z.
Occasional IFR visibilities are expected in the TSRA along with the
potential for severe winds gusts and hail. However, it is much too
soon to be adding anything more than TSRA for this TAF update.

A cold front/wind shift from S-SE to W-SW will be collocated with the
main convective line this evening with winds speeds expected to drop
off to around 10kts. Lower MVFR ceilings and light convective
showers will continue behind the front overnight lasting into much
of the day tomorrow. Given the spotty nature of these showers, will
be carrying VCSH to account for this pattern.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE...Crosbie
SHORT TERM...Melo
LONG TERM...Melo
AVIATION...Crosbie
Hazardous weather outlook, May 20, 2:22 PM EST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
322 PM EDT Tue May 20 2025

INZ021-028>031-035>049-051>057-060>065-067>072-211930-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
322 PM EDT Tue May 20 2025

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Widespread showers and thunderstorms are expected this afternoon and
evening with a threat for severe storms. Damaging winds, severe
hail, isolated tornadoes and localized flooding are possible. Lightning
is also a threat with any storm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and a few storms possible at times late this weekend into
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send in storm reports.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, May 20, 5:32 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
632 PM EDT Tue May 20 2025

INZ028-202345-
Warren-
Including the cities of Williamsport and West Lebanon
632 PM EDT Tue May 20 2025

...A Severe Thunderstorm Producing Tornadoes Approaching Warren
County...

A severe thunderstorm with a history of producing tornadoes is
approaching Warren county, and will likely cross the state line
between Pence and State Line City around 645 PM EDT, passing near
or north of West Lebanon and Williamsport between 700 PM and 720
PM EDT on its current trajectory.

Residents of Warren County should remain alert over the next 60 to
90 minutes for tornado and severe storm potential.

Nield
Special weather statement, May 20, 6:11 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
711 PM EDT Tue May 20 2025

INZ028-029-035-036-043-210015-
Montgomery IN-Fountain IN-Warren IN-Vermillion IN-Tippecanoe IN-
711 PM EDT Tue May 20 2025

...Strong thunderstorms will impact portions of Fountain, western
Tippecanoe, Warren, northwestern Vermillion and northwestern
Montgomery Counties through 815 PM EDT...

At 710 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oxford to 6 miles south of Covington.
Movement was east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Covington, Veedersburg, Williamsport, Attica, Shadeland, West
Lebanon, Hillsboro, Perrysville, Wingate, Newtown, Pine Village,
Mellott, State Line City, Pence, Foster, Tab, Gessie, and Rainsville.

This includes the following highways...
 Interstate 65 between mile markers 183 and 184.
 Interstate 74 between mile markers 1 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 900 PM EDT for west central
Indiana.

&&

LAT...LON 4056 8691 4002 8710 4001 8753 4047 8753
      4048 8709 4056 8709
TIME...MOT...LOC 2310Z 252DEG 17KT 4047 8722 4005 8740

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Nield

The radar

The Indianapolis radar (KIND), 94 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Fountain

When
May 20, 6:19 PM EST
Where
Fountain County, 0.69 mi S of Sterling
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.110, -87.250

Hail was mostly 0.50 inches in diameter one-half mile west of US Highway 41.

Hail, Montgomery

When
May 20, 6:53 PM EST
Where
Montgomery County, 1.74 mi SW of Wingate
Measured
1 in hail
Reported by
Social Media
Coordinates
40.160, -87.090

Hail, Montgomery

When
May 20, 7:02 PM EST
Where
Montgomery County, 0.69 mi N of Waynetown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.090, -87.070

Thunderstorm Wind, Montgomery

When
May 20, 7:21 PM EST
Where
Montgomery County, 0.69 mi N of Crawfordsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.040, -86.900

Thunderstorm winds downed trees of unknown size.

Hail, Morgan

When
May 20, 7:55 PM EST to 8:05 PM EST
Where
Morgan County, 0.87 mi NE of Bethany
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.540, -86.360

Hail was mostly around three-eighths of an inch in diameter at CoCoRaHS site IN-MG-11 and lasted 10 minutes.

Hail, Marion

When
May 20, 8:25 PM EST
Where
Marion County, 3.61 mi SSW of New Bethel
Measured
1 in hail
Reported by
Public
Coordinates
39.650, -86.040

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2025Every state in 2025This day in weather historyWarnings in Indiana, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1246349, 1246350, 1246351, 1246352, 1246354, 1246355.